Metformin-Induced Diarrhea: 7 Best Treatments.
Metformin is one of the most common anti-diabetes medications. It is the first-line treatment for type 2 diabetes.
The most common side-effect of metformin is the gastrointestinal side effects. When you start to take metformin, you may experience:
- Diarrhea or loose stool (the most common metformin side effect).
- Metallic taste in the mouth.
- Mild anorexia (loss of appetite).
- Abdominal discomfort or mild colics.
Gastrointestinal side effects are very frequent. They occur in up to 30% of patients taking metformin (reference).
According to some clinical trials, up to 5% of patients taking metformin discontinue the medication because of its gastrointestinal side effects.
More interestingly, patients who are tolerant to metformin for years can develop gastrointestinal side effects. Usually, this happens because of changing the dose of metformin. However, it can happen without changing the dose.
Treatment of metformin-induced diarrhea includes adjusting the dosing and the time of metformin, switching to the extended-release formula, taking a metformin holiday, and avoiding the foods that aggravate diarrhea.
Today, we will discuss the most effective tips for the treatment of metformin-induced diarrhea.
1- Take it with meals.
Try to take metformin directly before, during, or immediately after the meal. Taking metformin on an empty stomach will aggravate metformin-induced diarrhea and other symptoms.
So, Always try not to take metformin long before or after your meal. Some doctors advise their patients to take metformin in the middle of the meal.
2- Avoid Rapid increase of the dose.
Metformin-induced diarrhea is dose-dependent. The larger the dose of metformin, the more like to cause side effects (including diarrhea).
Recent changes in metformin dosing can result in diarrhea. If you think you got diarrhea due to a recent increase in the dose of metformin, discuss the issue with your doctor.
Returning to the previous dose or choosing to increase the dose gradually may be a reasonable alternative.
If the diarrhea is not severe, you can wait for a couple of weeks. Mild diarrhea due to recent changes in the metformin dose can be limited to the first few weeks.
3- Switch to the extended-release (XR) metformin.
There are two forms of metformin.
- Immediate Release (IR) formula: rapid onset, shorter duration of action, and causes more gastrointestinal side effects.
- Extended-Release (XR) formula: with longer duration of action, and less incidence of diarrhea and other side effects.
If you are on immediate-release metformin formula, ask your doctor about shifting to the extended-release formula.
In one study, the frequency of gastrointestinal side effects dropped from 26.34% to 11.71% in patients switched from IR to XR metformin.
It is worth mentioning that you cannot chew or break the XR metformin tablets. You should swallow the whole tablet in order to achieve an extended release and less risk of diarrhea.
4- Ask your doctor about decreasing the dose.
Research shows that intolerance to metformin may appear years after using the same dose. In such cases, decreasing the dose can improve the side effects (including metformin-induced diarrhea).
Work with your doctor to confirm that metformin is the cause of diarrhea, and to determine the best option to control it.
Decreasing the dose (for example, taking 1000 mg of metformin per day instead of 2000 mg) can help to stop diarrhea.
Your doctor should adjust the dose of other anti-diabetes medications or add an alternative drug.
The idea is not to change the dosing of your anti-diabetes medications without medical supervision. Changing the dose of metformin without the permission of your doctor can result in poor control of your blood sugar.
5- Ask your doctor about a “metformin holiday”.
If the diarrhea is severe, your doctor may choose to stop metformin either temporarily (metformin holiday) or permanently.
Stopping the metformin temporarily and then regaining it at a lower or even the same dose may result in improvement of diarrhea.
6- Try a probiotic.
Several theories try to explain the mechanism of gastrointestinal side effects of metformin. One of these theories is the alternation of the gut microbiome (reference).
The gut microbiome is the ecosystem of beneficial micro-organisms (mainly bacteria) living inside your intestines. The microbiome balance is essential to your normal digestion and gut health.
Metformin is thought to alter this balance either directly or via increasing the bile acids within the intestine. And this results in metformin-induced diarrhea. (reference).
No high-quality clinical trial assessed the effect of taking a probiotic in improving metformin-induced diarrhea. However, regarding the good safety profile, and the numerous potential benefits of probiotics on your health, a trial of probiotics can be done.
7- Stop foods that aggravate metformin diarrhea.
It is a good idea to stop common foods that increase diarrhea. This may help control metformin-induced diarrhea. Try to decrease the intake of the following foods:
- Spicy foods: such as chili peppers and curry blends.
- Caffeine: in coffee, energy drinks, and others is a stimulant to the digestive system and increases diarrhea.
- Sugar substitutes (commonly used among diabetic patients): including artificial sweeteners (aspartame, saccharin, and sucralose), and sugaroalcohols (as mannitol, sorbitol, and xylitol.
Ask your doctor or dietitian about the best option to avoid diarrhea and control your blood sugar at the same time.
Common foods that contain artificial sweeteners:
- Diet sodas.
- Sugar-free candies and desserts.
- Chewing gum.
- Reduced-sugar cereals.
- Low-sugar condiments, like coffee creamer and ketchup.
- Fatty and fast foods.
- Garlic and onions.
- Dairy products.
- Broccoli and cauliflower.
- 9 Foods That Cause Diarrhea With Metformin.
- Vitamin B12 101: Benefits, Sources causes of deficiency, & More.
Bonus: Should you take antidiarrheals (as Imodium) to stop metformin diarrhea?
Imodium (Loperamide) is an effective anti-diarrheal medicine. It is used in a variety of diseases to stop diarrhea (such as Irritable bowel syndrome).
Theoretically, Imodium can stop diarrhea induced by metformin. However, the best way to stop metformin-induced diarrhea is to work with your doctor to adjust the dose of metformin or to find an alternative. Using Imodium for metformin-induced diarrhea is not a good long-term strategy.
Imodium can induce constipation and aggravate other gastrointestinal symptoms such as bloating and nausea. Don’t use Imodium for metformin-induced diarrhea unless prescribed by your doctor.